E-ISSN 2231-3206 | ISSN 2320-4672
 

Original Research 


A study of adverse drug reactions in patients receiving treatment for multidrug-resistant tuberculosis in a tertiary care center

Swapnil Gupta, Vinod Kumar Jangid, Suman Khangarot, Anil Saxena, Kishore Kameliya.

Abstract
Background: The emergence of multidrug-resistant tuberculosis (MDR-TB) (defined as resistance to at least isoniazid and rifampin) poses a threat to global TB control. Second line drugs are frequently associated with very high rates of unacceptable adverse drug reactions (ADRs), needing frequent interruption and change of regimen. Different studies have stated varying incidence of these adverse effects leading to discontinuation of ATT.

Aims and Objectives: This study intends to find out the occurrence of side effects of anti-TB drugs in patients receiving MDR treatment.

Material and Methods: The present prospective cross-sectional observational study was carried out at Drug-Resistant TB Center at Govt. Medical College Kota for a period of July 2018 to June 2019. Patients with adverse events after the introduction of treatment of MDR-TB were included in the study. We monitored the patients with adverse events after starting treatment till the patients were admitted and later followed up by recalling the patients at monthly intervals.

Results: Out of total 148 patients majority patients (64.81%) were in the young age group (20–39 years) with male: female ratio 2:1. Out of the 148 patients, 112 patients developed at least one or more types of ADR and a total of 15 types of ADR. Gastrointestinal upset was the most common ADR reported (62.16%) followed by joint pain (41.89%) and headache (36.48%). About 60.74% of all ADRs were managed by symptomatic treatment. 32 (21.62%) patients required change of regimen.Twelve patients (8%) discontinued treatment due to adverse reactions.

Conclusion: Treatment of MDR-TB with second-line antitubercular drugs is associated with high rate of adverse effects experienced in more than half of patient in this study. Ototoxicity and neuropsychiatric symptoms are major adverse effects lead to important drug withdrawl from the regimen. The health care professionals should be alert during the intensive phase of the treatment, identify symptoms at the earliest and hence help in minimizing morbidity.

Key words: Multidrug-Resistant Tuberculosis; Adverse Drug Reaction; Second Line Anti TB Drugs


 
ARTICLE TOOLS
Abstract
PDF Fulltext
How to cite this articleHow to cite this article
Citation Tools
Related Records
 Articles by Swapnil Gupta
Articles by Vinod Kumar Jangid
Articles by Suman Khangarot
Articles by Anil Saxena
Articles by Kishore Kameliya
on Google
on Google Scholar


How to Cite this Article
Pubmed Style

Gupta S, Jangid VK, Khangarot S, Saxena A, Kameliya K. A study of adverse drug reactions in patients receiving treatment for multidrug-resistant tuberculosis in a tertiary care center. Natl J Physiol Pharm Pharmacol. 2022; 12(8): 1125-1130. doi:10.5455/njppp.2022.12.12437202124122021


Web Style

Gupta S, Jangid VK, Khangarot S, Saxena A, Kameliya K. A study of adverse drug reactions in patients receiving treatment for multidrug-resistant tuberculosis in a tertiary care center. https://www.njppp.com/?mno=39869 [Access: December 01, 2022]. doi:10.5455/njppp.2022.12.12437202124122021


AMA (American Medical Association) Style

Gupta S, Jangid VK, Khangarot S, Saxena A, Kameliya K. A study of adverse drug reactions in patients receiving treatment for multidrug-resistant tuberculosis in a tertiary care center. Natl J Physiol Pharm Pharmacol. 2022; 12(8): 1125-1130. doi:10.5455/njppp.2022.12.12437202124122021



Vancouver/ICMJE Style

Gupta S, Jangid VK, Khangarot S, Saxena A, Kameliya K. A study of adverse drug reactions in patients receiving treatment for multidrug-resistant tuberculosis in a tertiary care center. Natl J Physiol Pharm Pharmacol. (2022), [cited December 01, 2022]; 12(8): 1125-1130. doi:10.5455/njppp.2022.12.12437202124122021



Harvard Style

Gupta, S., Jangid, . V. K., Khangarot, . S., Saxena, . A. & Kameliya, . K. (2022) A study of adverse drug reactions in patients receiving treatment for multidrug-resistant tuberculosis in a tertiary care center. Natl J Physiol Pharm Pharmacol, 12 (8), 1125-1130. doi:10.5455/njppp.2022.12.12437202124122021



Turabian Style

Gupta, Swapnil, Vinod Kumar Jangid, Suman Khangarot, Anil Saxena, and Kishore Kameliya. 2022. A study of adverse drug reactions in patients receiving treatment for multidrug-resistant tuberculosis in a tertiary care center. National Journal of Physiology, Pharmacy and Pharmacology, 12 (8), 1125-1130. doi:10.5455/njppp.2022.12.12437202124122021



Chicago Style

Gupta, Swapnil, Vinod Kumar Jangid, Suman Khangarot, Anil Saxena, and Kishore Kameliya. "A study of adverse drug reactions in patients receiving treatment for multidrug-resistant tuberculosis in a tertiary care center." National Journal of Physiology, Pharmacy and Pharmacology 12 (2022), 1125-1130. doi:10.5455/njppp.2022.12.12437202124122021



MLA (The Modern Language Association) Style

Gupta, Swapnil, Vinod Kumar Jangid, Suman Khangarot, Anil Saxena, and Kishore Kameliya. "A study of adverse drug reactions in patients receiving treatment for multidrug-resistant tuberculosis in a tertiary care center." National Journal of Physiology, Pharmacy and Pharmacology 12.8 (2022), 1125-1130. Print. doi:10.5455/njppp.2022.12.12437202124122021



APA (American Psychological Association) Style

Gupta, S., Jangid, . V. K., Khangarot, . S., Saxena, . A. & Kameliya, . K. (2022) A study of adverse drug reactions in patients receiving treatment for multidrug-resistant tuberculosis in a tertiary care center. National Journal of Physiology, Pharmacy and Pharmacology, 12 (8), 1125-1130. doi:10.5455/njppp.2022.12.12437202124122021